Drug against the deadly effects of nuclear radiation 24 hours after exposure

Drug against the deadly effects of nuclear radiation 24 hours after exposure
 

Exposure to high doses of radiation triggers a number of potentially lethal effects. Among the most severe of these effects is the gastrointestinal, or GI, toxicity syndrome that is caused by radiation-induced destruction of the intestinal lining.

 

This type of GI damage decreases the ability of the body to absorb water and causes electrolyte imbalances, bacterial infection, intestinal leakage, sepsis and death.

 

The GI toxicity syndrome is triggered by radiation-induced damage to crypt cells in the small intestines and colon that must continuously replenish in order for the GI tract to work properly. Crypt cells are especially susceptible to radiation damage and serve as an indicator of whether someone will survive after total body radiation exposure.

 

Researchers found that a single injection of the investigative peptide drug TP508 given 24 hours after a potentially-lethal exposure to radiation appears to significantly increase survival and delay mortality in mice by counteracting damage to the gastrointestinal system.

 

TP508 post-exposure treatment also upregulates the expression of DCLK1 and LGR5 markers of stem cells that have been shown to be responsible for maintaining and regenerating intestinal crypts. Thus, TP508 appears to mitigate the effects of GI toxicity by activating radioresistant stem cells and increasing the stemness potential of crypts to maintain and restore intestinal integrity. 

 

Edited

Rating

Unrated
Rating: